Alert archive / California / Wind Advisories in 2019

Wind Advisory 9, NWS San Diego, CA

February 9, 2019Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Feb 9, 2019, 12:50 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Feb 10, 2019, 10:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2019, 12:50 PM PST (20:50 UTC)
In effect from
Feb 10, 2019, 10:00 AM PST
Expired
Feb 10, 2019, 8:00 PM PST
In force
10 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WWUS76 KSGX 092050
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1250 PM PST Sat Feb 9 2019

...WIND ADVISORY FOR THE DESERTS TOMORROW...

.A trough of low pressure will move across the area on Sunday
generating strong westerly winds over the mountains and into the
deserts. Gusts will be strongest near the foothills.

CAZ060>062-065-100600-
/O.NEW.KSGX.WI.Y.0009.190210T1800Z-190211T0400Z/
Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Hesperia, Apple Valley, 
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, and Desert Hot Springs
1250 PM PST Sat Feb 9 2019

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM PST SUNDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 10 AM to 8 PM PST Sunday. 

* Winds...Areas of southwest to west winds 20 to 35 MPH, with 
  gusts 50 MPH. Local gusts 65 near the foothills.

* Timing...Late Sunday morning through Sunday evening

* Location...Strongest gusts of 60 MPH or more near the foothills. 

* Visibility...Locally reduced in blowing dust

* Outlook...Winds will weaken overnight Sunday into Monday 
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
10
4 follow-up statements
470 
WWUS76 KSGX 100544
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
944 PM PST Sat Feb 9 2019

...WIND ADVISORY FOR THE DESERTS SUNDAY...

.A trough of low pressure will move across the area on Sunday
generating strong westerly winds over the mountains and into the
deserts. Gusts will be strongest near the foothills.

CAZ060>062-065-101345-
/O.CON.KSGX.WI.Y.0009.190210T1800Z-190211T0400Z/
Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Hesperia, Apple Valley, 
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, and Desert Hot Springs
944 PM PST Sat Feb 9 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM PST
SUNDAY...

* Winds...Areas of southwest to west winds 20 to 35 MPH, with 
  gusts 50 MPH. Local gusts 65 near the foothills. 

* Timing...Late Sunday morning through Sunday evening

* Location...Strongest gusts of 60 MPH or more near the 
  foothills.

* Visibility...Locally reduced in blowing dust.

* Outlook...Winds will weaken overnight Sunday into Monday 
  morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Moede
149 
WWUS76 KSGX 101251
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
451 AM PST Sun Feb 10 2019

...WIND ADVISORY FOR THE DESERTS TODAY...

.A trough of low pressure will move across the area today 
generating strong westerly winds over the mountains and into the 
deserts. Gusts will be strongest near the foothills.

CAZ060>062-065-102200-
/O.CON.KSGX.WI.Y.0009.190210T1800Z-190211T0400Z/
Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Hesperia, Apple Valley, 
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, and Desert Hot Springs
451 AM PST Sun Feb 10 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM PST THIS EVENING...

* Winds...Areas of southwest to west winds 20 to 35 MPH, with
  gusts 50 MPH. Highest gusts up to 65 MPH near the foothills. 

* Timing...Late this morning through this evening

* Location...Strongest gusts of 65 MPH near the foothills.
 
* Visibility...Reduced in blowing dust and sand.

* Outlook...Winds will weaken tonight into Monday morning.
 
 PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

jmb
872 
WWUS76 KSGX 102033
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1233 PM PST Sun Feb 10 2019

...WIND ADVISORY FOR THE DESERTS TODAY...

.A trough of low pressure will move across the area today
generating strong southwest to west winds over the mountains and 
into the deserts. Gusts will be strongest near the foothills.

CAZ060>062-065-110400-
/O.CON.KSGX.WI.Y.0009.000000T0000Z-190211T0400Z/
Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Hesperia, Apple Valley, 
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, and Desert Hot Springs
1233 PM PST Sun Feb 10 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING...

* Winds...Areas of southwest to west winds 20 to 35 MPH, with
  gusts 50 MPH. Isolated gusts up to 65 MPH near the foothills.
  

* Timing...Through this evening

* Location...Strongest gusts of 65 MPH near the foothills.

* Visibility...Locally reduced in blowing dust and sand.

* Outlook...Winds will weaken tonight into Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
152 
WWUS76 KSGX 110416
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
816 PM PST Sun Feb 10 2019

CAZ060>062-065-110530-
/O.EXP.KSGX.WI.Y.0009.000000T0000Z-190211T0400Z/
Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Hesperia, Apple Valley, 
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, and Desert Hot Springs
816 PM PST Sun Feb 10 2019

...WIND ADVISORY HAS EXPIRED...

The strong winds will decrease through midnight. 

$$

Moede

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Feb 9, 8:36 AM PST, 4 hours 14 minutes earlier.

Area forecast discussion, Feb 9, 8:36 AM PST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
836 AM PST Sat Feb 9 2019

.SYNOPSIS...
Two fast-paced storms will bring periods of rain and mountain snow
this weekend. The first storm will be ending by late afternoon. The
second storm will bring heavier precipitation and more wind Sunday
afternoon and evening. The deserts will remain mostly dry with these
systems. After a couple of dry days Monday and Tuesday, more
widespread precipitation is looking more likely for Wednesday and
Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Satellite imagery this morning shows a sheet of high clouds
covering far SW CA, with bubblier. convective clouds just to the
north. These clouds are producing light showers and will be moving
SE across the forecast area today. Above 4000-4500 feet, it will be
cold enough for snow. Radar imagery at 8 AM PST showed weak to
moderate precip echoes had overspread SW San Bernardino and Orange
Counties. Surface pressure gradients are showing moderate onshore
trends with peak westerly winds over the mts gusting 30 to 40 MPH at
7 AM PST. The 12Z Miramar sounding shows the marine layer has jumped
to a depth of about 3900 FT.

A jet streak moving over the area this morning has enhanced the
precip over NW parts of the area. No thunder has been reported, but
isolated, brief heavy rainfall has, with rates up to one-quarter
inch in 10 minutes. Hirez models continue the precip moving SE, and
weakening through midday. A few light, scattered showers linger just
after noon on the coastal mtn slopes. No forecast changes this
morning.

From previous discussion...

Another weakening cold front will drop across SoCal on Sunday,
spreading another batch of showers across the area. Again
precipitation amounts will be light but there could be several
more inches of snow in the mountains, including at pass level,
with snow levels around 3000 to 3500 feet. It will be chilly
enough that there could be a mix of light rain and snow showers
over the high desert, but with little or no snow accumulation.

Monday and Tuesday will be dry but continued cool with brisk NW
flow. A much wetter storm system will move into SoCal on Wednesday
with a landfalling AR to the north, weakening as it moves across
our region. Moisture will still be robust and widespread
precipitation will be possible, with a chance for heavy precip
rates, but there continues to be quite a bit of uncertainty
regarding how strong this system will be when it arrives in the
San Diego region.

No major changes to the forecast for Wed-Thu with both days still
looking wet, but with the best chances on Wednesday. Another
storm system could impact our region next weekend, but confidence
remains very low for that system.

&&

.AVIATION...
091630Z...SCT-BKN low clouds with bases 2500-4000 ft MSL and tops to
10000 ft MSL through about 21Z. Band of -RA moving from west to east
this morning producing areas IFR cigs and 1-3SM vis at KONT/KSBD.
ISO -SHRA continuing into Sunday. Local vis 2-4SM possible in
showers. CIGS 3500-5000 ft MSL with tops to 7000 ft MSL after 21Z,
with bases lowering to around 2500 ft again late tonight into Sunday
morning. Coastal mountain slopes remaining obscured in clouds/fog.

West winds gusting 30-40 kt will produce MDT up/downdrafts and LLWS
over and east of the mountains 18Z-23Z, weakening through the
evening.

&&

.MARINE...
West winds gusting to around 20 kt are possible behind a weak cold
front this afternoon, then stronger northwest wind gusts 25-30 kt
are possible behind a second front Sunday evening. Light showers
will occur during both periods.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
 encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until noon PST today for Riverside
     County Mountains-San Bernardino County Mountains.

PZ...NONE.
&&

PUBLIC...10/Brotherton
AVIATION/MARINE...APR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 12:28 PM PSTSmall Craft Advisory for WindsSGX38 hr
Feb 9, 12:32 PM PSTWinter Storm WarningSGXSan Bernardino31 hr
Feb 9, 12:32 PM PSTWinter Weather AdvisorySGXRiverside, San Diego33 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.